Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Operations on resolutions and the reverse Adams spectral sequence

Author: David A. Blanc
Journal: Trans. Amer. Math. Soc. 342 (1994), 197-213
MSC: Primary 55T15; Secondary 18G10
MathSciNet review: 1132432
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We describe certain operations on resolutions in abelian categories, and apply them to calculate part of a reverse Adams spectral sequence, going "from homotopy to homology", for the space $ {\mathbf{K}}(\mathbb{Z}/2,n)$. This calculation is then used to deduce that there is no space whose homotopy groups are the reduction $ \bmod \; 2$ of $ {\pi _\ast}{{\mathbf{S}}^r}$.

As another application of the operations we give a short proof of T. Y. Lin's theorem on the infinite projective dimension of all nonfree $ \pi $-modules.

References [Enhancements On Off] (What's this?)

  • [A] J. F. Adams, On the structure and applications of the Steenrod algebra, Comment Math. Helv. 32 (1958), 180-214. MR 0096219 (20:2711)
  • [B1] D. Blanc, A Hurewicz spectral sequence for homology, Trans. Amer. Math. Soc. 318 (1990), 335-354. MR 956029 (90f:55028)
  • [B2] -, Derived functors of graded algebras, J. Pure Appl. Algebra 64 (1990), 239-262. MR 1061301 (91h:55012)
  • [B3] -, Abelian $ \Pi $-algebras and their projective dimension, Algebraic Topology--Oaxtepec 1991 (M. C. Tangora, ed.), Contemp. Math., vol. 146, Amer. Math. Soc., Providence, R.I., 1993, pp. 39-48.
  • [B4] -, Higher homotopy operations and the realizability of homotopy groups, Proc. London Math. Soc. (to appear).
  • [G] R. Godement, Topologie algébrique et théorie des faisceaux, Actualités Sci. Indust. 1252, Publ. Inst. Math. Univ. Strasbourg XIII, Hermann, Paris, 1964. MR 0345092 (49:9831)
  • [L1] T. Y. Lin, Homological algebra of stable homotopy ring $ {\pi _\ast}$ of spheres, Pacific J. Math. 38 (1971), 117-142. MR 0307233 (46:6353)
  • [L2] -, Homological dimensions of stable homotopy modules and their geometric characterizations, Trans. Amer. Math. Soc. 172 (1972), 473-490. MR 0380789 (52:1686)
  • [M] R. M. F. Moss, On the composition pairing of Adams spectral sequences, Proc. London Math. Soc. (3) 18 (1968), 179-192. MR 0220294 (36:3360)
  • [T] H. Toda, Composition methods in the homotopy groups of spheres, Princeton Univ. Press, Princeton, N. J., 1962. MR 0143217 (26:777)
  • [S] C. Stover, A Van Kampen spectral sequence for higher homotopy groups, Topology 29 (1990), 9-26. MR 1046622 (91h:55011)
  • [W] G. W. Whitehead, Elements of homotopy theory, Graduate Texts in Math. No. 61, Springer-Verlag, Berlin and New York, 1971. MR 516508 (80b:55001)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 55T15, 18G10

Retrieve articles in all journals with MSC: 55T15, 18G10

Additional Information

Keywords: Resolutions, operations, homology, homotopy groups, $ \Pi $-algebras, $ \pi $-modules, spectral sequences
Article copyright: © Copyright 1994 American Mathematical Society

American Mathematical Society